MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was returned to olympus¿s local distributor, but not returned to olympus medical systems corp.(omsc).Therefore, omsc conducted a survey based on the content of the proposal and the attached photo.Omsc confirmed that the probe was removed from the attached photo to the complaint information by (b)(6).It is possible to infer the cause from the results of past similar investigations, therefore it was determined that an investigation using equipment with a similar structure or similar device is unnecessary.The manufacturing record was reviewed and found no irregularities.The exact cause of the event couldn't be exclusively identified.However, based on a past similar case, the probe broken was possibly occurred due to contact with a surgical instrument or the non-insulated area of the grasping section.The detailed mechanisms are shown below. during output in seal & cut mode, the probe came in contact with hard tissue, metal, or a surgical instrument.Consequently, a scratch was made on the probe.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.The probe broke when added load. the distal end of the tissue pad was worn away because the ¿seal & cut¿ output was activated while grasping nothing (including the case the user kept activating after cutting tissue).The tissue pad was worn away, causing the non-insulated grasping section to touch the probe.¿seal & cut¿ output was activated under this situation, then the scratches indicating that the probe and grasping section were in contact with each other were made.The probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.The probe broke when added load.The above device handling has been warned in the instruction manual.
 
Event or Problem Description
Olympus medical systems corp.(omsc) received the following report from the user.During the total gastrectomy, the subject device was used.When the device was activated about two or three times, the probe tip was broken out inside of the patient body.As the broken tip could be found out visually, the user could take it out immediately from the patient body.The procedure was terminated with a replacement of the same set of equipment.There was no patient injury reported.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11766959
Report Number8010047-2021-05773
Device Sequence Number11552812
Product Code GEI
UDI-Device Identifier04953170383526
UDI-Public04953170383526
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K172610
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot Number0YK
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2021
Initial Report FDA Received Date05/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1